MAUDE Adverse Event Report: STRYKER SPINE-US XIA II VITALIUM ROD 6.0 MM X 600 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA II VITALIUM ROD 6.0 MM X 600 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 03822601
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 10/26/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Location and return status of the device is unknown.
 
Event or Problem Description
A physician reported that a patient experienced back pain post-operatively.Imaging showed two broken xia ii vitalium rods.Revision surgery was performed.This record captures the first of the two rods.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.Device and complaint history records review could not be performed as a valid lot code was not provided and could not be obtained.After the patient complained of back pain, it was confirmed via x-ray that two mesa rods fractured.The rods were initially implanted on (b)(6) 2015 and fusion was achieved.There were no complications in the original surgery, the patient had normal post op activity, and did not experience a fall.Per instructions for use: the surgeon must warn the patient of the surgical risks and make aware of possible adverse effects.The surgeon must warn the patient that the devices cannot and do not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implants can break or become damaged as a result of strenuous activity or trauma, and that the devices may need to be replaced in the future.If the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) the surgeon must advise the patient that resultant forces can cause failure of the devices.While the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.As the patient fused and the devices were implanted for a period of almost 4 years, the most likely root cause is fatigue fracture due to the repeated stress and strain on the implants over the implantation period.
 
Event or Problem Description

Brand Name
XIA II VITALIUM ROD 6.0 MM X 600 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9220805
Report Number0009617544-2019-00119
Device Sequence Number13491524
Product Code NKB
UDI-Device Identifier04546540539656
UDI-Public04546540539656
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03822601
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/23/2019
Supplement Date Received by Manufacturer11/07/2019
Initial Report FDA Received Date10/22/2019
Supplement Report FDA Received Date12/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR